

and

BROOKINGS INSTITUTION

State Housing Policy Workshop April 13–14, 2023 Cambridge, MA

PRELIMINARY AGENDA

Thursday, April 13, 2023

- 8:15 9:00 a.m. Registration and Continental Breakfast
- 9:00 9:30 Welcome and Introductions
- 9:30 11:00 Session 1: Stage Setting, Political Process, and Strategies for Effective Design and Implementation of State Housing Policies

Moderator: Jessie Grogan, *Lincoln Institute of Land Policy* **Framing Remarks:** Vicki Been, *NYU Furman Center*

- What have been the political processes that resulted in states' respective housing policies?
- What was the public reaction to new housing policies in each state? What has been the experience of getting localities on board once the new policy was in place?
- What are the pros and cons of engaging localities in conversations while the new policy is being drafted, prior to implementation?
- What is the relationship between executive agencies and legislatures?
- How do you garner legislative support to introduce the relevant bills and promote subsequent implementation efforts?
- What is the timeline for results? How long must these policies be in place before states can expect to see results/outcomes on the ground (i.e., increased housing supply)?
- 11:00 11:30 *30-minute Break*

11:30 – 12:30 p.m. Session 2: Identifying Appropriate Areas to Target

Moderator: Jenny Schuetz, Brookings Metro

Framing Remarks: ECONorthwest and Nick Marantz, University of California, Irvine

- What are the pros and cons of applying housing policies to all localities vs targeting specific geographic areas, community size, proximity to public transit?
- Is there an optimal mix of statewide and targeted approaches?

12:30 – 2:00	Lunch (90 mins)
2:00 – 3:30	Session 3: Reporting Requirements and Data Collection
	Moderator: Semida Munteanu, <i>Lincoln Institute of Land Policy</i> Framing Remarks: David Garcia, <i>UC Berkeley Terner Center</i> and Dejan Eskic, <i>University of Utah Gardner Policy Institute</i>
	 What are the pros and cons of requiring localities to report plans vs outcomes? What are the pros and cons of complicated reporting requirements? How can states minimize the reporting compliance burden for localities? What are the pros and cons of collecting data from localities vs relying on Census data or purchasing proprietary data?
3:30 – 4:00	30-minute Break
4:00 – 5:15	Session 4: Building Local Capacity to Comply with State Housing Policies
	Moderator: Jessie Grogan Framing Remarks: Amy Dain, <i>Dain Research</i>
	 How can states help localities understand their responsibilities and comply with these policies? Do states offer technical assistance or provide funds to hire external consultants? How do they identify consultants? Do states develop model ordinances/processes for localities to adopt?
6:00 - 8:30	Conference Reception/Dinner at the Harvest Restaurant in Cambridge
Friday, April 14, 2023	
8:15 – 8:45 a.m.	Continental Breakfast
9:00 – 10:15	Session 5: Metrics for Evaluation and Research
	Moderator: Jenny Schuetz Framing Remarks: Yonah Freemark, <i>Urban Institute</i>
	 From a research perspective, what kind of metrics should be reported in order to facilitate the analysis and evaluation of these policies? What is the minimum amount of information analysts need access to in order to track desired outcomes?
10:15 – 10:30	15-minute Break
10:30 – 11:45	Session 6: Data Systems and Dashboards – California and Minneapolis
	Moderator: Semida Munteanu Presenters: Kevan Rolfness, <i>California Department of Housing and Community</i> <i>Development</i> and Ron Feldman, <i>Federal Reserve Bank of Minneapolis</i>
11:45 – 1:00 p.m.	Lunch (75 mins)

1:00 – 2:00	Session 7: Implementation Timeline, Compliance, and Enforcement
	Moderator: Jessie Grogan Framing Remarks: ECONorthwest
	 How much time should you allow localities to comply with implementation and reporting requirements? What happens when localities do not comply?
2:00 – 2:30	30-minute Break
2:30 - 4:00	Session 8: Closing Reflections and Next Steps